Tennessee, 2009Flash Flood in Tennessee, September 16 to 17, 2009
September 16 to 17, 2009 · NWS MRX · 1 event in 1 county or zone
An area of thunderstorms continued to train over Hamilton county, Tennessee during the early morning hours of September 17th. Much of the county had extensive flash flooding that eventually evolved into an areal flood event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of thunderstorms continued to train over Hamilton county, Tennessee during the early morning hours of September 17th. Much of the county had extensive flash flooding that eventually evolved into an areal flood event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 16, 8:10 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 16, 8:10 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT WED SEP 16 2009
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE CENTERED OVER
THE ARKLATEX REGION...WITH A WARM FRONT EXTENDING EAST OF IT
GENERALLY ALONG THE SOUTHERN TN BORDER. DEWPOINTS REMAIN FAIRLY HIGH
OVER THE SOUTHERN HALF OF THE FORECAST AREA...WITH LOWER 70S
OCCURRING ACROSS SOUTHEAST TN AND UPPER 60S ACROSS CENTRAL EAST TN.
THIS VERY MOIST AIR MASS HAS SUPPORTED THE DEVELOPMENT OF SOME HEAVY
RAINFALL WITH SOME OF THE SLOW-MOVING CONVECTION THIS EVENING. THIS
PATTERN WILL REMAIN STAGNANT TONIGHT (AND FOR THE NEXT SEVERAL
DAYS)...WITH OCCASIONAL SHOWERS CONTINUING THROUGH THE OVERNIGHT
HOURS.
OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS EVENING TO RAISE MINS A LITTLE DUE TO THE HIGH DEWPOINTS
IN PLACE ACROSS THE FORECAST AREA. THINK THAT MINS TOMORROW MORNING
SHOULD BE FAIRLY SIMILAR TO THE MINS OBSERVED THIS MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 78 65 83 67 / 100 80 60 60 60
KNOXVILLE AIRPORT, TN 69 77 64 80 65 / 90 80 50 60 50
OAK RIDGE, TN 70 77 64 81 65 / 80 80 40 60 50
TRI CITIES AIRPORT, TN 65 76 60 78 60 / 70 80 40 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG
Hazardous weather outlook, Sep 16, 4:22 AM EST, 19 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 AM EDT WED SEP 16 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
522 AM EDT WED SEP 16 2009 /422 AM CDT WED SEP 16 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Hamilton
- When
- September 16, 11:30 PM EST to September 17, 5:00 AM EST
- Where
- Hamilton County, 1.41 mi ESE of Tiftona to 0.79 mi WSW of Red Bank
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.020, -85.358
Flash flooding resulted in numerous roads being closed city wide. Four feet of water was reported in the East Ridge area. Several homes and businesses, including an apartment complex just south of the Red Bank area had several inches of water moving into the apartments and the complex had to be evacuated due to the high flood water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Rip Current in Florida, September 16, 20091 death · 1 event
- Tornado and Flash Flooding in Alabama, September 16 to 20, 2009$1.3 million · EF0 · 34 events
- Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009$163,000 · 6 events
- Flash Flooding in Mississippi, September 16, 2009$19,000 · 4 events
- Hail and Damaging Wind in Texas, September 16, 20091 in hail · 7 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Flash Flooding in Missouri, September 16, 20092 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Flash Flooding in Alabama, September 16, 20092 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198074.